Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Grand Rapids, MI

May 21, 2004Ingham County, Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 21, 2004, 1:09 PM EDT for Ingham County, Jackson County, Michigan. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 1:09 PM EDT (17:09 UTC)
Expired
May 21, 2004, 2:00 PM EDT
In force
51 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Ingham County, MI, Jackson County, MI

The radar

The Detroit radar (KDTX), 94 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 11:55 AM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 5.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

841 
WUUS53 KGRR 211709
SVRGRR
MIC065-075-211800-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
107 PM EDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  INGHAM COUNTY IN SOUTH CENTRAL MICHIGAN
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 200 PM EDT

* AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES WEST OF PACKARD TO 30
  MILES WEST OF PULASKI...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HOLT...NORTH AURELIUS...SPRINGPORT AROUND 115 PM EDT
  OKEMOS...FOREST HILLS...DEVEREAUX...KINNEVILLE AROUND 120 PM EDT
  MERIDIAN...NORTH LESLIE...TOPKINS AROUND 125 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

HAIL UP TO QUARTERS OF AN INCH IN DIAMETER...OR ROUGHLY THE
SIZE OF A QUARTER..AND 60 TO 70 MPH WINDS ARE EXPECTED FROM THIS 
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4208 8471 4242 8472 4242 8460 4272 8459
          4274 8417 4207 8415

$$

JL MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 1:00 PM EDT, 9 minutes earlier.

Area forecast discussion, May 21, 1:00 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
100 PM EDT FRI MAY 21 2004

.UPDATE...
SEVERE WEATHER AND URBAN/SMALL STREAM FLOOD EVENT ONGOING. HAVE
BUMPED UP POPS TO CATEGORICAL ALL ZONES AND TWEAKED MAX TEMPS IN THE
AFTERNOON UPDATE. WILL PROBABLY NEED A FLOOD WATCH FOR ENTIRE CWA
WITH THE AFTERNOON ZONES.

ZONE UPDATE OUT AT 1216 PM.

&&

.GRR...WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 5 PM FOR OTTAWA...ALLEGAN...VAN BUREN...KENT...
BARRY...KALAMAZOO...CALHOUN...MONTCALM...IONIA...EATON...JACKSON...
INGHAM...CLINTON...GRATIOT.

URBAN AND SMALL STREAM FLOOD ADVISORY IN EFFECT THIS AFTERNOON FOR
MUSKEGON...KENT...IONIA...ALLEGAN...BARRY...KALAMAZOO...CALHOUN...
VAN BUREN...OTTAWA...EATON...JACKSON.

&&

OSTUNO
Hazardous weather outlook, May 21, 6:35 AM EDT, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 AM EDT FRI MAY 21 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-221015-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
635 AM EDT FRI MAY 21 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS SOUTHWEST MICHIGAN.  THE GREATEST THREAT FOR SEVERE
THUNDERSTORMS WILL BE FROM LATE THIS AFTERNOON UNTIL AROUND 100 AM.
HAIL TO 1 INCH IN DIAMETER IS THE MOST LIKELY HAZARD ACROSS THE
AREA. WIND GUSTS TO 70 MPH ARE POSSIBLE SOUTH IF INTERSTATE 96.
NEAR AND SOUTH IF INTERSTATE 94 AN ISOLATED TORNADO IS NOT OUT OF
THE QUESTION THIS EVENING INTO EARLY TONIGHT.

ANY OF THESE STORMS WILL HAVE VERY HEAVY RAINFALL AND GIVEN THE 1 TO
3 INCH RAINFALL THAT FELL SOUTH AND EAST OF GRAND RAPIDS LAST
NIGHT...THOSE AREA BETWEEN BATTLE CREEK AND JACKSON...SOUTH OF
INTERSTATE 96...WOULD HAVE THE GREATEST RISK OF MINOR FLOODING DUE TO
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

OVER THE WEEKEND THE FRONTAL SYSTEM WILL CONTINUE TO MOVE BACK AND
FORTH ACROSS LOWER MICHIGAN. THAT WILL TO BRING THUNDERSTORMS TO THE
AREA FROM TIME TO TIME.  THE MOST LIKELY TIMES FOR THESE STORMS ARE
FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS EACH DAY.  SEVERE
THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FOR SATURDAY
AND SUNDAY. HEAVY RAINFALL AND MINOR URBAN AND SMALL STREAM FLOODING
ARE MORE THAN POSSIBLE NEAR THE HEAVIEST THUNDERSTORMS THIS WEEKEND.

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY
THROUGH THURSDAY THOUGH AS THE FRONT WILL NOT GET FAR FROM MICHIGAN
THROUGH THIS ENTIRE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WDM

In the hours before

Local storm report, May 21, 7:14 AM EDT, 5 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
714 AM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0711 AM     HEAVY RAIN       LACEY                   42.49N 85.19W
05/21/2004  2.20 INCH        BARRY              MI   PUBLIC

            SINCE MIDNIGHT

&&

RSUTTLE
Local storm report, May 21, 12:08 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1208 PM EDT FRI MAY 21 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1206 PM     HAIL             WYOMING                 42.89N 85.70W
05/21/2004  1.00 INCH        KENT               MI   TRAINED SPOTTER

1206 PM     HAIL             WYOMING                 42.89N 85.70W
05/21/2004  0.75 INCH        KENT               MI   TRAINED SPOTTER

&&

DLB
Special weather statement, May 21, 12:10 PM EDT, 59 minutes before
MIZ051-052-056>059-064>067-071>074-212100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT FRI MAY 21 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 500 PM EDT FRIDAY AFTERNOON. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN CENTRAL MICHIGAN
     MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:54 PM EDTSevere Thunderstorm WarningGRRIonia21 min
May 20, 9:41 PM EDTSevere Thunderstorm WarningGRRBarry, Ionia34 min
May 20, 9:47 PM EDTSpecial Marine WarningGRR88 min
May 20, 9:47 PM EDTSpecial Marine WarningGRR88 min
May 20, 9:47 PM EDTSpecial Marine WarningGRR88 min
May 20, 10:00 PM EDTSevere Thunderstorm WarningGRREaton75 min
May 20, 10:57 PM EDTSevere Thunderstorm WarningGRRIngham78 min
May 20, 11:38 PM EDTSevere Thunderstorm WarningGRRJackson52 min
May 20, 11:58 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton47 min
May 21, 12:32 AM EDTSevere Thunderstorm WarningGRRJackson43 min
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 10:35 AM EDTSpecial Marine WarningGRR3 hr
May 21, 11:57 AM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren63 min
May 21, 12:04 PM EDTSevere Thunderstorm WarningGRRBarry, Kent56 min
May 21, 12:23 PM EDTTornado WarningGRRBarry37 min
May 21, 12:30 PM EDTSevere Thunderstorm WarningGRRKalamazoo75 min
May 21, 12:33 PM EDTSevere Thunderstorm WarningGRRIonia57 min
May 21, 12:48 PM EDTSevere Thunderstorm WarningGRRCalhoun, Eaton57 min
May 21, 1:05 PM EDTTornado WarningGRREaton25 min
May 21, 7:18 PM EDTSpecial Marine WarningGRR72 min
May 21, 7:18 PM EDTSpecial Marine WarningGRR72 min
May 21, 7:18 PM EDTSpecial Marine WarningGRR72 min
May 21, 7:18 PM EDTSpecial Marine WarningGRR72 min
May 21, 7:45 PM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa60 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.